So confused, please help

by Dolores Enriquez
(Mira Loma, CA)

I am a 49 year old woman (soon to be 50) I have always had menstruation problems my whole life. From having uteruran Cancer 15 yrs ago, diagnosed with PCOS to just plain hormonal inbalance, to where they would prescribe birth control to ease the heavy periods, or irregular periods.

I am a Type II Diabetic and I also have high blood pressure. Because of my health issues they thought maybe putting me on a light does of birth control would be best and the one they prescribed was "the mini pill". While they gave me this my period would not stop for over 2 months where they took me off and thought just having a tubal ligation would be best. Lately I have had several signs of peri-menopause, such as moodiness, crying alot, i do not get hot flashes but I will get cold ones instead. In January I had a period that lasted 8 weeks and my Dr prescribed provera where it did stop for 2 days only then I began to hemorrhage.

I did take your progesterone deficiency test, which shows that I am. But I worry with the hormones they have given me and the results I have had (not good ones) How would progesterone therapy would work for me.

Thank you for your time.

Comments for So confused, please help

Click here to add your own comments

Jun 14, 2011
You'll Be OK
by: CamperKat

First off, I'm so sorry to hear about your medical issues. It is heartbreaking to go through an experience such as yours, and it sounds like the frustration continues.

First off, go to your local bookstore or Amazon and buy the book by the late Dr. John Lee, called "What Your Doctor May NOT Tell You About Menopause". It's in paperback and comes in 2 sizes--$7.99 and $14.99--both have the same info. Dr. Lee was an early pioneer (passed in 2003) regarding bio-identical progesterone cream, and how it will benefit women of ALL ages for a variety of issues including cancers, PCOS, osteoporosis, PMS and peri- and menopausal symptoms. He was a pioneer in terms of even getting women to start using the cream (Dr. Christiane Northrop, menopausal Yoda, learned about this from him) but he only advocated smaller "physiological" doses each. But you MUST use much more than he suggested at least at first (100?160mg per day is what Wray usually advises, but each person is different and you may need more?she'll give you feedback) and you must not take a week-long break like Dr. Lee suggests. You have to use it on a continuous, non-stop basis to get your loading dose (more on that below.)

If you are looking on this site, it means you suspect you have an endocrine (hormone) issue. I think you're right. Any woman who has PCOS and went through cancer likely has hormonal imbalance, including "estrogen dominance", which means that even though your body continues to make estrogen at age 49, you basically make zero progesterone--so your hormonal imbalance problems continue to go on unabated for 10, 15 or more years.

You should not be taking and kind of birth control pill or any kind of estrogen at this time of your life, especially given your medical history. And you must never take estrogen without real progesterone--the stuff your MD gave you as a "mini" birth control pill had progestin--a fake synthetic replication of progesterone, but with a few chemical changes so the drug company could patent it. This stuff is murder for your system--I know--I was on it for 5 years, and it caused all kinds of health problems including severe liver dysfunction. That said--do NOT quit these meds cold turkey--read on this website about how to slowly switch over to progesterone cream from HRT (although you may not think of it as HRT, that's basically what it is.)

CONTINUED BELOW

Jun 14, 2011
Part Two
by: CamperKat

Progesterone cream works--you will feel better--but you must use enough--far more than Dr. Lee said--and you must be patient and give it time. I am 51 and started using a very good cream (Emerita's Progest) starting on Feb 10th of this year and followed Dr. Lee's recommendation of only 40-60mg per day. And like Wray Whyte (the Natpro company owner) and others, I felt worse, because not using enough cream exacerbates estrogen dominance symptoms at first. So on Wray's advice, I began to use 100+ mg per day (she uses 170mg per day for 15 years) without ever taking a break. I had zero arthritis joint pain improvement until mid-April, and then the changes were remarkable.

I'm suggesting what worked for me, but you may need more. Don't be afraid?it is safe, you can use it non-stop, you are not going to harm yourself in any way.

I now use 140mg daily, split up into 3 doses. Most people say try 2 doses per day, I use three...here's why: progesterone cream is absorbed by the skin within 15 minutes, starts circulating within seconds and reaches your bloodstream within the hour, with the highest-use by hour 4. From hour 4-6, the level starts to slowly decline to the point of hour 8-10, where it's almost completely out of the system. By hour 12, it's always gone. So I don't wait for my symptoms to return (my problem is severe joint pain brought on by quitting HRT meds cold turkey) and instead I use it 3 or more times per day.

Also, please look for communication from Wray Whyte, the Natpro company owner, and she will give you all kinds of detailed advice. It may take her a little while to get to you, but she will. Right now, Natpro is out of stock, but in the meantime, you can pick up a tube of another brand of progesterone cream that Wray recommends?it's Emerita's ProGest cream, and you can get it at Whole Foods or Vitamin Shoppe (call your local store to make sure it's in stock?they charge you twice the price as Amazon) or for about $22 for a 4 oz. tube on Amazon (get the larger size.) ProGest is HALF THE STRENGTH of Natpro, so you need to use more of it to get your large daily dose. Emerita has 10mg progesterone in 1/8 kitchen measuring teaspoon, 20mg in 1/4 teaspoon, 40mg in 1/2 teaspoon. Use ProGest until Natpro is back in stock (sign up for the Email alerts telling you when it's available for order.)

Hope this helps. Good luck!

Jun 21, 2011
So confused, please help
by: Wray

Hi Dolores Well I can't add much more to CamperKat's advice! She, together with 3 others, are so supportive. She's right too, I can't get to answer all the queries in the time I'd like to. PCOS is such a common problem now, I believe it's caused by a deficiency of vitamin D. A lack of this vitamin not only stops ovulation and causes Inflammation, but reduces the benefits of progesterone. Please have a test done, most of us have too low a level, see here, here, here and here. A lack of vitamin D also causes diabetes Type 1 and 2, see here. Plus a lack can cause cancer, see here, here and here. Finally it also causes hypertension, see here, here here and here. As CamperKat says, you should never have been given Contraceptives, they come with many adverse side effects. You might like to see our page on HRT too, and the page CamperKat suggested, Coming off HRT. I'm running out of space, so will start a new comment below. Take care Wray

Jun 21, 2011
So confused, please help
by: Wray

Hi Dolores I do hope you didn't have the Tubal ligation as it could account for your symptoms. It is possible to reverse it, see Lakeshore Tubal Reversal Center. Although you are now in Peri-menopause, when symptoms can become severe. But before you consider progesterone, please see our page on Oestrogen Dominance first, as this can occur, and is disconcerting if it does. Please use sufficient, I recommend 100-200mg/day, more if symptoms are severe. Severe bleeding needs about 400mg/day progesterone before it stops, not a contraceptive! See here. You might like to read these other comments here and here. But please have a vitamin D test done, for more info see the Vitamin D Council and GrassrootsHealth websites. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...